SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Catalog Number |
74120150 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Metal Related Pathology (4530)
| Date of Event |
03/03/2021
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, the patient underwent a revision surgery on (b)(6) 2021 due to increasing of cr and co serum ions.During explant, periacetabular osteolysis and metallosis were observed.The patient outcome is unknown.
Additional Manufacturer Narrative
H3, h6: it was reported that revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the complaint history for the modular head & bhr cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the head & cup.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Device history record review confirmed that all released parts met specifications applicable at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The medical documents were reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (increasing cr and co serum ions, osteolysis and metallosis) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.No further clinical assessment is warranted at this time.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
Additional Manufacturer Narrative
H3, h6: a monoblock modular head (74121342, 50858) and bhr cup (74120150, 50240) were received for investigation following hip revision surgery for elevated ion levels, during the procedure periacetabular osteolysis and metallosis were observed.Visual inspection was carried out on the returned devices.A wear patch was observed on the bearing surface of the head and damage was observed to the rim of head.Evidence of edge wear was observed on the bearing surface of the cup.Discoloration and evidence of wear was observed on the head taper.Wear analysis was performed to review linear wear on the bearing surface of the head and cup.The wear images identified a wear patch on the bearing surface for the head, and a wear patch at the edge of the cup.The position of wear on the acetabular cup shows that edge loading has occurred.Maximum linear wear for the head was 284 m and maximum linear wear was 670.8 m for the cup.For a maximum combined linear wear of 954.9 m.Depth of material loss on the stem taper could not be measured due to a lack of sufficient non-contact (reference) region.A review of the historical complaints data for the cup and head was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints were found for the batch for the head or cup.No similar complaints were found for the part number for and the reported/related failure mode for the head.Other similar complaints were identified for the part number and the reported/related failure mode for the cup.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.A medical investigation was performed.The product analysis noted a wear patch on the bearing surface of the head and damage to the rim of the head.The position of wear on the acetabular cup showed edge loading, and discoloration and evidence of wear on the head taper.The reported findings were consistent with the reported periacetabular osteolysis and metallosis; however, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient impact beyond the reported revision cannot be determined with the information provided.Based on the information provided, we can confirm that wear on the devices has occurred.However, a definitive root cause cannot be determined.Time in vivo is needed to compare the measured combined linear wear for this device with the historical wear data for a non-edge loaded smith and nephew large diameter metal-on-metal device.The position of wear on the acetabular cup shows that edge loading has occurred.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on the replacement system, excessive patient weight, incorrect implantation angle and trauma to the joint replacement.Based on this investigation the need for corrective and preventative action is not indicated.The devices will be retained.